Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 4, NWS Huntsville, AL

January 22, 2012Colbert County, Franklin County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jan 22, 2012, 11:49 PM CST for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2012, 11:49 PM CST (05:49 UTC)
Expired
Jan 23, 2012, 12:30 AM CST
In force
41 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 107 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 10:59 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS54 KHUN 230549
SVRHUN
ALC033-059-077-230630-
/O.NEW.KHUN.SV.W.0004.120123T0549Z-120123T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1149 PM CST SUN JAN 22 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA...
  NORTHWESTERN FRANKLIN COUNTY IN NORTHWEST ALABAMA...
  CENTRAL LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 1230 AM CST

* AT 1146 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12     
  MILES SOUTHWEST OF POGO...OR JUST NORTHEAST OF SANDY SPRINGS       
  MISSISSIPPI...AND MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  POGO...MAUD...
  MYNOT...ALLSBORO...
  MT HESTER...SRYGLEY CHURCH...
  BARTON...RED ROCK...
  PRIDE LANDING...
  OAKLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST MONDAY MORNING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.

&&

LAT...LON 3486 8746 3443 8816 3447 8816 3471 8813
      3501 8771 3501 8761
TIME...MOT...LOC 0549Z 230DEG 49KT 3449 8825

$$

BCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 11:20 PM CST, 29 minutes earlier.

Area forecast discussion, Jan 22, 11:20 PM CST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1120 PM CST SUN JAN 22 2012

.UPDATE...
FOR TORNADO WATCH AND 06Z TAFS.

&&

.MESOSCALE UPDATE...
TORNADO WATCH #7 IS NOW IN EFFECT FOR ALL BUT OUR EASTERNMOST 3
COUNTIES IN THE FORECAST AREA (FRANKLIN TN...AND JACKSON/DEKALB IN
AL). LOW LEVEL SHEAR AND HELICITY PROFILES ARE ON THE HIGH END OF THE
CHART WITH VALUES OVER 300-400 M2/S2 BASED ON AREA VWPS. A LLJ OF
65KT AT JUST 1800FT AGL IS NOW BEING OBSERVED HERE AT UAH/MIPS. THE
SUPERCELLS DEVELOPING IN NERN MS ARE AT THE NOSE OF THE BEST
MOISTURE/INSTABILITY AND OF COURSE RIGHT WITHIN A VERY FAVORABLE
SHEAR PROFILE. THESE WILL LIKELY AFFECT NWRN AL IN THE NEXT 1-3 HRS AS
THE QLCS WHICH HAS SOLIDIFIED (BUT WITH A CONTINUED MESO/TORNADO
DEVELOPMENT POSSIBLE) WILL SWEEP EWD BEHIND THIS INITIAL BAND OF
SUPERCELLS. THEY MAY IN FACT MERGE WITH TIME OVER NWRN AL. HEAVY
RAINFALL MAY BECOME MORE OF A CONCERN IN THAT SITUATION. THE CAD
(COLD AIR DAMMING) WEDGE OVER NERN AL AND NRN GA REMAINS ENTRENCHED
WITH DEW POINTS INTO THE L-M40S IN THESE LOCATIONS WHICH MAY IN FACT
LIMIT SB-INSTABILITY AND KEEP STORMS MORE ELEVATED AS THEY MOVE EWD
OF I-65.

KULA

&&

.AVIATION...
FOR 06Z TAFS...
MVFR CONDS WILL CONTINUE WITH INCREASING SOUTHERLY FLOW AHEAD OF
ADVANCING BANDS OF +TSRA IN MS. LLWS IS LIKELY ALREADY IN PROGRESS AS
WELL WITH A STRONG LOW LEVEL JET JUST OFF THE SFC. INITIAL STORMS
WILL ARRIVE IN THE KMSL VCNTY BFR 07Z WHILE THE MAIN SQUALL LINE WILL
ARRIVE 07-09Z. IN HSV...THIS WILL BE IN THE 09-11Z TIMEFRAME. THE
COLD FRONT WILL FOLLOW A FEW HOURS BEHIND THE STORMS MONDAY MORNING
AROUND 12-15Z WITH A WIND SHIFT TO ~250-260DEG WITH GUSTS OF 20-25KT.
MVFR CIGS SHOULD CLEAR BEHIND THE FRONT WITH VFR CONDS XPCTD DURG THE
REMAINDER OF THE PD.

KULA

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING ZONES:
     ALZ001>010-016.

TN...WIND ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING ZONES:
     TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 22, 6:34 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
634 PM CST SUN JAN 22 2012

ALZ001>010-016-TNZ076-096-097-230900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
634 PM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED TO EVOLVE ACROSS THE
OUTLOOK AREA LATE THIS EVENING THROUGH THE OVERNIGHT AS A STRONG
COLD FRONT SWEEPS ACROSS THE CENTRAL TENNESSEE VALLEY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE
AREA DURING THE EVENING HOURS. HOWEVER...ANY THUNDERSTORM
DEVELOPMENT THROUGH MID EVENING IS EXPECTED TO REMAIN BELOW SEVERE
THRESHOLDS. AS THE COLD FRONT BEGINS TO APPROACH FROM THE WEST LATER
THIS EVENING ...ADDITIONAL CLUSTERS OF STORMS ARE ANTICIPATED TO
DEVELOP. SOME OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS
NORTHWEST ALABAMA. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS...LARGE HAIL AND POSSIBLE TORNADOES.

AS THE COLD FRONT BEGINS TO MOVE EASTWARD THROUGH THE AREA...A LINE
OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE
TENNESSEE VALLEY OVERNIGHT. THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING DAMAGING WINDS...HAIL AND ISOLATED TORNADOES. THE FRONT IS
EXPECTED TO MOVE INTO NORTHWEST ALABAMA AROUND MIDNIGHT...AND
CONTINUE MOVING EASTWARD THROUGH THE CENTRAL HALF OF THE AREA THROUGH
3 AM...AND THEN EXIT INTO GEORGIA BY 6 AM.

THUNDERSTORMS LATE THIS EVENING AND OVERNIGHT WILL ALSO BE CAPABLE
OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. WITH THE
GROUNDS ACROSS THE AREA ALREADY HEAVILY SATURATED FROM PREVIOUS
RAINFALL...ADDITIONAL HEAVY RAINFALL MAY RESULT IN SOME LOCALIZED
FLOODING OF CREEKS...STREAMS AND OTHER LOW LYING AREAS. PONDING OF
WATER ON SOME AREA ROADS MAY ALSO BRIEFLY RESULT IN HAZARDOUS
DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANY THUNDERSTORM ACTIVITY LEFT OVER FROM TONIGHT WILL CONTINUE TO
DIMINISH AND MOVE EAST AWAY FROM THE OUTLOOK AREA MONDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN
SUPPORT OF SEVERE WEATHER OPERATIONS IS REQUESTED THIS EVENING AND
OVERNIGHT. FIRST RESPONSE AGENCIES ARE ALSO REQUESTED TO RELAY ANY
REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Jan 22, 11:38 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1138 PM CST SUN JAN 22 2012

ALZ001>003-230615-
COLBERT-FRANKLIN-LAUDERDALE-
1138 PM CST SUN JAN 22 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 1215 AM CST...

AT 1136 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING
FROM IUKA TO NEW WREN...MOVING NORTHEAST AT 70 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL
HAIL...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
ALTHOUGH...THESE THUNDERSTORMS COULD CONTINUE TO STRENGTHEN AND
BECOME SEVERE BEFORE ENTERING NORTHWESTERN ALABAMA.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RED BAY.
  MARGERUM...MALONE.
  WRIGHT...MAUD.
  POGO...MYNOT.
  THREET...PLEASANT SITE.
  HALLTOWN...BARTON.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CST MONDAY MORNING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3501 8748 3439 8777 3430 8793 3432 8817
      3489 8811 3492 8815 3501 8798
TIME...MOT...LOC 0536Z 229DEG 60KT 3483 8814 3400 8856

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 11:38 PM CSTSpecial Weather StatementHUNColbert, Franklin, Lauderdale37 min
Jan 23, 12:03 AM CSTTornado WarningHUNColbert, Franklin, Lauderdale27 min
Jan 23, 12:09 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin26 min
Jan 23, 12:28 AM CSTTornado WarningHUNLauderdale21 min
Jan 23, 12:53 AM CSTSpecial Weather StatementHUNLawrence, Limestone37 min
Jan 23, 1:21 AM CSTSpecial Weather StatementHUNLimestone, Madison, Morgan39 min
Jan 23, 1:33 AM CSTSevere Thunderstorm WarningHUNFranklin27 min
Jan 23, 1:35 AM CSTFlash Flood WarningHUNColbert, Lauderdale, Lawrence3 hr
Jan 23, 1:50 AM CSTFlash Flood WarningHUNColbert, Franklin, Lawrence3 hr
Jan 23, 1:59 AM CSTSevere Thunderstorm WarningHUNFranklin, Lawrence31 min
Jan 23, 2:03 AM CSTSevere Thunderstorm WarningHUNMadison, Marshall, Morgan27 min
Jan 23, 2:11 AM CSTTornado WarningHUNJackson, Madison, Marshall34 min
Jan 23, 2:22 AM CSTFlash Flood WarningHUNLimestone, Madison, Morgan3 hr
Jan 23, 2:30 AM CSTSpecial Weather StatementHUNMadison30 min
Jan 23, 2:42 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson48 min
Jan 23, 3:01 AM CSTSpecial Weather StatementHUNMadison44 min
Jan 23, 3:09 AM CSTFlash Flood WarningHUNCullman, Morgan3 hr
Jan 23, 3:22 AM CSTSpecial Weather StatementHUNMorgan23 min
Jan 23, 4:02 AM CSTSpecial Weather StatementHUNCullman28 min
Jan 23, 4:33 AM CSTSpecial Weather StatementHUNMarshall42 min
Jan 23, 4:56 AM CSTFlash Flood WarningHUNJackson, Madison, Marshall3 hr
Jan 23, 5:12 AM CSTSpecial Weather StatementHUNDeKalb48 min
Jan 23, 5:25 AM CSTAreal Flood WarningHUNMadison6 hr
Jan 23, 7:39 AM CSTRiver Flood WarningHUNMadison28 hr
Jan 23, 7:54 AM CSTAreal Flood WarningHUNJackson2 hr
Jan 23, 8:23 AM CSTRiver Flood WarningHUNJackson, Madison, Marshall5 days
Jan 23, 8:49 AM CSTAreal Flood WarningHUNMarshall3 hr
Jan 23, 9:36 AM CSTRiver Flood WarningHUNLawrence43 hr
Jan 23, 10:00 AM CSTAreal Flood WarningHUNJackson2 hr
Jan 23, 11:31 AM CSTAreal Flood WarningHUNMadison9 hr
Jan 23, 1:22 PM CSTAreal Flood WarningHUNLawrence20 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.